Jump to content

JoeG: Lyrica / pregabalin withdrawal


JoeG

Recommended Posts

I am 70 y.o. But have had severe Restless Legs Syndrome since I was in my 20’s. I’d been on dopamine agonists all my life and switched from one to the next as each seemed to fail. In 2011 my wife arranged for me to be seen at John’s Hopkins by the lead researcher and he found that I had augmentation with each of my old drugs,  that is, I would get better initially and then the drug would actually make me worse until I was on huge doses and then I would switch to the next one.  The alternative to this class of drugs are the long acting slow release opiates like methadone,suboxone, and fentanyl.  I became depressed and then had my first panic attack on methadone ( after a few years) and on suboxone I vacillated between sleep apnea on higher doses and panic attacks on lower doses.  I tried several other drugs such as Mg, gabapentin, talwin, morphine, etc before starting fentanyl at 12.5 mcg every 48 hours and eventually settling in at 50 mcg every 48 hours.  My RLS is under good control and according to the research, RLS patients don’t ever become addicted and almost never require higher doses over time.  But, I was started on Lyrica at the same time as the fentanyl patches because I worried that there were no more medicines to try and I thought I would have to commit suicide.  When I am not on a drug or it isn’t working, I have to walk constantly until 4:30-5 a.m. and then I get maybe an hours sleep before it starts again.  The Lyrica made me terrifically dizzy and nauseous and lethargic.  I asked to stop after 3-4 months and because the common wisdom was a one to two week taper, I did that with disastrous results.  Finally I tapered off at very low doses over months and have been off now for 10 months.  At first it was day after week after month with perhaps 2-3 hours of normalcy in a week’s time.  Now I have longer windows of a few hours to several days with waves that are similar...a few hours sometimes but I just finished yesterday a wave of 6 days.  
My waves begin with fear on awakening followed by excessive sneezing then loose stools and dry heaves.  I feel “sick” and exhausted and sleep almost continuously until it passes.  When it is over it occurs suddenly like someone flipped a light switch and I know for certain that it has gone.  Still, even in my windows, I start each day with dread.  If it is unremitting,I take either 2.5 mg or 5 mg of Valium, but I always try to avoid that.  
That is my story.

Link to post
  • ChessieCat changed the title to JoeG: Lyrica / pregabalin withdrawal
  • Moderator

Welcome to SA, Joe G.  It's a very encouraging sign of healing that your windows are longer.  Congratulations on being 10 months off Lyrica.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  A list format is best.  You'll need to use a computer rather than a phone.

 

Account Settings – Create or Edit a signature.

 

Here is some information about withdrawal and the healing process.

 

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).
 
It's very good you're being very cautious with the valium.

 

This is your Introduction topic, where you can complete your drug signature, questions and connect with other members.  We're glad you found your way here.

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 7-week Ativan-Valium crossover and change from 3 daily doses to one 18.75mgai dose (0.311mgpw). Jan. 11, 2021 begin hold at current bedtime 18.75mgai dose.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy